Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 26, NWS Grand Forks, ND

May 17, 1998Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 17, 1998, 10:02 PM CDT for Towner County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1998, 10:02 PM CDT (03:02 UTC)
Expired
May 17, 1998, 10:30 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Towner County, ND

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2753 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFAR 180302 RRA
SVRFAR
NDC095-180335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TOWNER COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1030 PM CDT

* AT 10 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR CANDO OR 35
  MILES NORTHWEST OF DEVILS LAKE.  THE STORM WAS MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANDO AT 1010 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:55 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 17, 8:55 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT SUN MAY 17 1998

1ST PERIOD DISCUSSION...SEVERE STORMS TO MOVE INTO CWA SHORTLY. WILL
UPDATE ZONES TO MENTION SEVERE
STORMS IN NORTHERN PORTION OF CWA
TONIGHT. REST OF FORECAST LOOKS GOOD.

STORMS ARE MOVING ALONG WARM FRONT COULD INTENSIFY NOW THAT SUN HAS
GONE DOWN.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:23 PM CDTSevere Thunderstorm WarningFGFBenson32 min
May 17, 9:39 PM CDTTornado WarningFGFBenson46 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey29 min
May 17, 10:47 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy33 min
May 17, 10:52 PM CDTSevere Thunderstorm WarningFGFRamsey33 min
May 17, 11:17 PM CDTSevere Thunderstorm WarningFGFEddy33 min
May 17, 11:46 PM CDTSevere Thunderstorm WarningFGFNelson59 min
May 18, 12:44 AM CDTSevere Thunderstorm WarningFGFGrand Forks61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.